Disseminated granuloma annulare: A cutaneous adverse effect of anti-TNF agents

Mondhipa Ratnarathorn, Siba P Raychaudhuri, Stanley M Naguwa

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

Tumor necrosis factor-alpha (TNF-) inhibitors, such as etanercept, infliximab, and adalimumab, bind to TNF- and thereby act as anti-inflammatory agents. This group of drugs has been approved for the treatment of rheumatoid arthritis, psoriatic arthritis, moderate to severe plaque psoriasis, ankylosing spodylitis, Crohn disease, and juvenile idiopathic arthritis. We describe a 56-year-old woman who developed an erythematous pruritic rash on both arms-diagnosed as granuloma annulare by skin biopsy-approximately 22 months after initiating adalimumab for treatment of rheumatoid arthritis. On stopping adalimumab there was total clearance of the skin lesions, but a similar rash developed again when her treatment was switched to another anti-TNF agent (etanercept). This clinical observation supports a link between TNF inhibition and the development of granuloma annulare.

Original languageEnglish (US)
Pages (from-to)752-754
Number of pages3
JournalIndian Journal of Dermatology
Volume56
Issue number6
DOIs
StatePublished - Nov 2011

Keywords

  • Adverse effect
  • anti-TNF therapy
  • granuloma annulare

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Disseminated granuloma annulare: A cutaneous adverse effect of anti-TNF agents'. Together they form a unique fingerprint.

  • Cite this